Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 75, NWS Columbia, SC

June 22, 20195 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2019, 5:48 PM EDT for 5 counties in South Carolina. It was in force for 42 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2019, 5:48 PM EDT (21:48 UTC)
Expired
Jun 22, 2019, 6:30 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, SC, Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:00 PM EDTTSTM WND DMG2 Nne Rembert, SCSCHP REPORTED TREE DOWN ON SPRING HILL ROAD. TIME ESTIMATED BY RADAR.
Jun 22, 6:02 PM EDTTSTM WND DMG4 Wsw Stateburg, SCSCHP REPORTED TREE IN ROADWAY ON HWY 378 NEAR THE WATEREE RIVER SWAMP. TIME ESTIMATED BY RADAR.
Jun 22, 6:06 PM EDTTSTM WND GST 502 Nnw Cherryvale, SCSHAW AFB ASOS REPORTED GUST OF 50 MPH.
Jun 22, 6:08 PM EDTTSTM WND DMG3 Nnw Stateburg, SCSCHP REPORTED TREE IN ROADWAY ON CATCHALL ROAD. TIME ESTIMATED BY RADAR.
Jun 22, 6:10 PM EDTTSTM WND DMG2 N Dalzell, SCSCHP REPORTED TREE DOWN ON BLACK RIVER ROAD. TIME ESTIMATED BY RADAR.
Jun 22, 6:10 PM EDTTSTM WND GST 511 Nnw Cherryvale, SCSHAW AFB ASOS REPORTED 51-MPH WIND GUST.
Jun 22, 6:12 PM EDTTSTM WND DMG2 Ene Cherryvale, SCSCHP REPORTED TREE DOWN ON LORING MILL RD AND HWY 378. TIME ESTIMATED BY RADAR.
Jun 22, 6:20 PM EDTTSTM WND DMG2 S Privateer, SCSCHP REPORTED MULTIPLE TREES DOWN ON UNDERWOOD RD, EDDIE LANE AND POOLE RD. TIME ESTIMATED BY RADAR.
Jun 22, 6:20 PM EDTTSTM WND DMG3 Sse Lakewood, SCTREES REPORTED DOWN ON OLD MANNING ROAD.
Jun 22, 6:27 PM EDTTSTM WND DMG2 Wnw Shiloh, SCCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 WNW SHILOH. SCHP REPORTED TREE DOWN ON I-95 AT MM 138. TIME ESTIMATED BY RADAR.
Jun 22, 6:35 PM EDTTSTM WND DMG2 Wnw Shiloh, SCSCHP REPORTED TREE DOWN ON I-26 AT MM 138. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:08 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS52 KCAE 222148
SVRCAE
SCC017-055-061-079-085-222230-
/O.NEW.KCAE.SV.W.0075.190622T2148Z-190622T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
548 PM EDT Sat Jun 22 2019

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Lee County in central South Carolina...
  Central Calhoun County in central South Carolina...
  Sumter County in central South Carolina...
  Southeastern Kershaw County in central South Carolina...
  Southeastern Richland County in central South Carolina...

* Until 630 PM EDT.

* At 548 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles northwest of Bishopville to near Oakland to
  near SC State Farmer's Market, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Columbia, Sumter, Cayce, Bishopville, South Sumter, Shaw Air Base,
  McEntire Air Base, St. Matthews, Eastover, Oakland, Mulberry,
  Congaree National Park, Hopkins, Woods Bay State Park, Elliott,
  Horrel Hill, Lee State Park, Sandy Run, Sumter County Airport and
  Gadsden.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 103 and 124.
 Interstate 26  Interstate 77 between mile markers 3 and 8.
 Interstate 95 between mile markers 134 and 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3379 8027 3377 8040 3372 8039 3371 8043
      3373 8043 3374 8045 3365 8052 3357 8075
      3387 8104 3388 8101 3395 8103 3409 8063
      3438 8034 3432 8024 3434 8021 3432 8017
      3423 8011 3416 8016 3414 8015 3399 7989
TIME...MOT...LOC 2148Z 298DEG 42KT 3430 8032 3406 8056 3392 8103 

HAIL...<.75IN
WIND...60MPH
 
$$

fwa
1 follow-up statement
715 
WWUS52 KCAE 222208
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
608 PM EDT Sat Jun 22 2019

SCC055-222218-
/O.CAN.KCAE.SV.W.0075.000000T0000Z-190622T2230Z/
Kershaw SC-
608 PM EDT Sat Jun 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KERSHAW COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central South Carolina.

LAT...LON 3379 8027 3377 8040 3372 8039 3371 8043
      3374 8045 3365 8053 3357 8075 3387 8104
      3388 8101 3395 8103 3411 8056 3418 8046
      3429 8043 3430 8036 3434 8037 3436 8030
      3432 8017 3423 8011 3414 8015 3399 7989
TIME...MOT...LOC 2208Z 298DEG 42KT 3421 8012 3397 8036 3383 8083 

$$

SCC017-061-079-085-222230-
/O.CON.KCAE.SV.W.0075.000000T0000Z-190622T2230Z/
Lee SC-Calhoun SC-Sumter SC-Richland SC-
608 PM EDT Sat Jun 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR LEE...CENTRAL CALHOUN...SUMTER AND SOUTHEASTERN RICHLAND
COUNTIES...

At 608 PM EDT, severe thunderstorms were located along a line
extending from near Oats to Sumter County Airport to Congaree
National Park, moving southeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Columbia, Sumter, Cayce, Bishopville, McEntire Air Base, South
Sumter, Shaw Air Base, St. Matthews, Eastover, Congaree National
Park, Hopkins, Oakland, Woods Bay State Park, Elliott, Horrel Hill,
Mulberry, Lee State Park, Sandy Run, Sumter County Airport and
Gadsden.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 106 and 125.
 Interstate 26  Interstate 77 between mile markers 3 and 8.
 Interstate 95 between mile markers 134 and 146.

LAT...LON 3379 8027 3377 8040 3372 8039 3371 8043
      3374 8045 3365 8053 3357 8075 3387 8104
      3388 8101 3395 8103 3411 8056 3418 8046
      3429 8043 3430 8036 3434 8037 3436 8030
      3432 8017 3423 8011 3414 8015 3399 7989
TIME...MOT...LOC 2208Z 298DEG 42KT 3421 8012 3397 8036 3383 8083 

HAIL...<.75IN
WIND...60MPH
 
$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:00 PM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 22, 2:00 PM EDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
200 PM EDT Sat Jun 22 2019

.SYNOPSIS...
A frontal boundary will remain in the forecast area through
tonight bringing a possibility of severe thunderstorms. The
front will become diffuse under upper ridging early next week
and this pattern supports mainly scattered afternoon
thunderstorms and above normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main concern again is...the increasing potential for
organized severe thunderstorms this afternoon into the early
evening. Another mesoscale convective system (MCS) in the
Carolina Mountains at 17z is forecast to move southeast in
northwest flow aloft and move across the region through early
evening. In addition, convection increasing in east central GA
near outflow boundaries where instability strong to extreme
moving toward the CSRA likely to intensify. The meso-analysis
across our area at 17z...A low level cap and negative CAPE has
kept clouds at bay and weaker surface based instability through
the early afternoon. However a closer look at the area laps and
forecast soundings suggest a somewhat loaded gun sounding with
considerable CAPE in the mixed layer MUCAPE 3000-4000 J/kg
across the southern CWA. The effective deep layer shear near 30
knots is a concern. The potentially strong to extreme
instability across the southern CWA should be enough to sustain
or promote severe convection given the relatively strong deep
layer effective shear. SPC has a good part of the CWA in
enhanced risk of severe weather...even deeper into the capped
environment...and a convective watch appears likely. The high
resolution models all show convection in the area with different
solutions...but expect most storms to move east of the area
after 00z. high pops early then Decreasing pops overnight. Heavy
rain possible with high precipitable water but storm movement
should limit precip amounts. Temperatures again in the low 70s
for lows. Stratus may develop across the north Midlands after
midnight and spread south as boundary shift to the south.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Upper ridge axis just to the west of the region. The latest
models appear to shift the frontal boundary a little further
south, so the stronger instability may be in Georgia or across
the western CWA/CSRA. The northern Midlands should be in a more
stable environment than previous days. Expect slightly cooler
temperatures due to considerable clouds at least early and the
frontal boundary further south, so cut temps a bit. With weak
short waves rotating over ridge and possibly moderate
instability and high low-level moisture, scattered afternoon
convection expected but severe threat appears lower.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The weather pattern over the Southeast U.S. transitions from a
northwest flow aloft to a building summer time ridge axis during the
next week. Increased subsidence, the lack of significant upper
level forcing, and rising H5 heights will lead to a slight
chance of diurnal convection Monday through Tuesday.

A low level southerly flow later next week will increase POPs to a
chance of afternoon and evening showers and thunderstorms Wednesday
through Saturday. Temperatures will be near normal for late June.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Surface boundary across the area to focus convection/convergence
this evening. Scattered cumulus across the area early this
afternoon with some mid level clouds. Another mesoscale
convective system moving southeast from the Carolina Mountains
across the region late this afternoon and early evening. Other
storms approaching from east central Georgia. Despite capping at
the moment, The air mass will be strongly unstable across the
region through the early evening. Brief restrictions expected
early evening associated with convection. gusty winds also
possible near storms mainly from the west- northwest direction,
possibly in excess of 30 knots.

Frontal boundary shifts south overnight, stratus may develop
late tonight although confidence not high. This will result in
IFR ceilings at CAE/CUB and possibly OGB. Brief fog possible at
all terminals with light winds in the boundary layer. Ceilings
should improve by 14z-16z. Light winds becoming northwest or
north after 12z.

.EXTENDED AVIATION OUTLOOK...Scattered mainly afternoon and
evening thunderstorms and associated restrictions will occur during
the period. A few locations may have early morning stratus and
fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 22, 4:15 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
415 PM EDT Sat Jun 22 2019

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
232015-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
415 PM EDT Sat Jun 22 2019

...SEVERE THUNDERSTORM WATCH 424 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Marginal risk of severe thunderstorms mainly across the west/south
Midlands and CSRA. Damaging wind main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this afternoon and evening.

In the hours before

Local storm report, Jun 22, 4:50 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
450 PM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     5 NNE WAYNESBORO        33.16N 81.98W
06/22/2019  E58 MPH          BURKE              GA   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 5
            NNE WAYNESBORO. SKYWARN SPOTTER REPORTED
            ESTIMATED WINDS OF 58 MPH, NO HAIL,
            EXTREMELY HEAVY RAINS.

&&

DA
Local storm report, Jun 22, 5:15 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
515 PM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             WHITMIRE                34.50N 81.61W
06/22/2019  E1.75 INCH       NEWBERRY           SC   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED IN WHITMIRE.
            TIME ESTIMATED BY RADAR.

&&

DA
Local storm report, Jun 22, 5:27 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
527 PM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     11 NNE WINNSBORO        34.51N 81.00W
06/22/2019                   FAIRFIELD          SC   LAW ENFORCEMENT

            SCHP REPORTED TREE IN ROADWAY I-77 AT
            SC-200. TIME ESTIMATED BY RADAR.

&&

DA
Local storm report, Jun 22, 5:28 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND GST     2 NW BARNWELL           33.26N 81.39W
06/22/2019  M44 MPH          BARNWELL           SC   AWOS

            BARNWELL COUNTY AIRPORT ASOS HAD A WIND GUST
            OF 44 MPH OUT OF THE SW.

&&

ACM
Local storm report, Jun 22, 5:37 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
537 PM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     7 N THOMSON             33.57N 82.49W
06/22/2019                   MCDUFFIE           GA   LAW ENFORCEMENT

            SHERIFF DEPT REPORTED NUMEROUS TREES DOWN
            ALONG LINCOLNTON HIGHWAY AND NORTH FISH DAM
            ROAD.

&&

LM
Local storm report, Jun 22, 5:46 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT SAT JUN 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND DMG     10 S LINCOLNTON         33.65N 82.48W
06/22/2019                   LINCOLN            GA   LAW ENFORCEMENT

            SHERIFF DEPT REPORTED NUMEROUS TREED DOWN
            NEAR THE COUNTY LINE.

&&

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:26 AM EDTSpecial Weather StatementCAEMcCormick19 min
Jun 22, 2:42 AM EDTSevere Thunderstorm WarningCAEMcCormick48 min
Jun 22, 3:14 AM EDTSevere Thunderstorm WarningCAEEdgefield, Newberry, Saluda61 min
Jun 22, 3:44 AM EDTSevere Thunderstorm WarningCAEAiken, Fairfield, Lexington61 min
Jun 22, 3:58 AM EDTSevere Thunderstorm WarningCAECalhoun, Fairfield, Kershaw, Lancaster, Richland62 min
Jun 22, 4:05 AM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Orangeburg55 min
Jun 22, 4:22 AM EDTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Clarendon, Kershaw, Lancaster, Lee and 1 more53 min
Jun 22, 4:37 AM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg53 min
Jun 22, 5:13 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Sumter32 min
Jun 22, 4:04 PM EDTSpecial Weather StatementCAEMcCormick41 min
Jun 22, 4:07 PM EDTSpecial Weather StatementCAELancaster23 min
Jun 22, 4:23 PM EDTSpecial Weather StatementCAEFairfield, Lancaster52 min
Jun 22, 4:23 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell52 min
Jun 22, 4:32 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Newberry43 min
Jun 22, 4:34 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick41 min
Jun 22, 5:15 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick45 min
Jun 22, 5:22 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Richland38 min
Jun 22, 5:25 PM EDTSevere Thunderstorm WarningCAEChesterfield35 min
Jun 22, 6:15 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter60 min
Jun 22, 6:31 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Richland, Sumter44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.